Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 192, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jul 21, 2000, 5:44 PM EDT for Columbia County, Pennsylvania. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2000, 5:44 PM EDT (21:44 UTC)
- Expired
- Jul 21, 2000, 6:00 PM EDT
- In force
- 16 min
- Issued by
- NWS State College, PA
- Area
- Whole counties
County Columbia County, PA
The radar
The Binghamton radar (KBGM), 133 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.7 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1735 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 13 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
003 WUUS51 KCTP 212144 SVRCTP PAC037-212200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 544 PM EDT FRI JUL 21 2000 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLUMBIA COUNTY. * UNTIL 600 PM EDT. * AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BENTON...OR 13 MILES NORTHWEST OF BERWICK...MOVING EAST AT 40 MPH. THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH OR LARGER. $$ LAT...LON 4128 7651 4111 7644 4119 7599 4139 7607
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:10 PM EDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 21, 3:10 PM EDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 310 PM EDT FRI JUL 21 2000 THE UPPER LEVEL LOW WILL GRADUALLY WEAKEN AND LIFT NORTHEAST OVER THE NEXT 48 HOURS. MODELS INDICATE HIGHER HEIGHTS PROGRESSIVELY MOVING NORTHWARD BY SUNDAY AND HIGH PRESSURE BUILDING IN BY 12Z SUNDAY. THERE IS A SMALL VORT MAX AND JET MAX OVER PA THIS AFTERNOON WHICH EXPLAINS EXPLAIN WHY SOME OF THE SHOWERS ARE BUILDING INTO THUNDERSTORMS WITH THE PASSAGE OF THE COLD FRONT. PRECIP IS KEPT IN THE FORECAST FOR TONIGHT FOR THE ENTIRE FA. AS FOR TOMORROW...SMALL POPS ARE INCLUDED FOR THE NORTHERN ZONES. CURRENTLY THE MODELS SHOW A MAJOR VORT MAX OVER LAKE SUPERIOR THAT MOVES INTO UPSTATE NY SAT. THE TAIL END OF THIS VORT MAX MAY BRUSH THE NORTH PA WHICH COINCIDES WITH OMEGA VALUES...THUS THE CHANCE OF PRECIP THERE. WHEN STACKING 850 AND 500 WINDS...THE MODELS CLEARLY SHOW A TREND OF COLD AIR ADVECTION ALOFT STARTING AT 00Z SAT. WITH THIS IN MIND...THERE ARE SOME MECHANISMS OF DESTABILIZATION ENOUGH FOR SCATTERED SHOWERS. OMEGA VALUES ARE A MAX FOR UPWARD VERTICAL MOTION OVER NORTH CENTRAL PA THIS AFTERNOON...BUT THESE VALUES MOVE OUT BY LATE FRI NIGHT/EARLY SAT MORN. FOR THE REMAINDER OF THE WEEKEND...MODELS SHOW OMEGA VALUES OF DOWNWARD MOTION. LOW HUMIDITIES ARE COMING INTO THE REGION BY FRIDAY NIGHT AND STAY RELATIVELY LOW THROUGHOUT THE WEEKEND. AS FOR THE UPPER LEVEL WINDS...BOTH NGM AND ETA SHOW A JET MAX OVER US THIS AFTERNOON THAT WILL MOVE OFF TO THE COAST BY TOMORROW. THE WINDS AT 850 ARE GENERALLY FROM THE WEST/NORTHWEST...AS WELL AS AT 500. THESE WINDS ARE BRINGING IN COOLER DRIER AIR FROM THE HIGH PRESSURE BUILDING CURRENTLY BUILDING IN THE MIDWEST. THIS AIR MOVING IN SHOULD LIMIT FURTHER PRECIP BY SAT NIGHT. CHANGES TO THE FORECAST INCLUDE ADDING A CHANCE OF PRECIP FOR SAT IN THE NORTHERN ZONES AND WELL AS SLIGHTLY LOWERING THE TEMPS SAT NIGHT IN THE HIGH ELEVATION OF THE NW. STILL A CHANCE OF SHOWERS MON/TUE IN THE EAST AS A WAVE SLIPS UP THE MID ATLANTIC COAST. OTHERWISE...NEAR SEASONAL TEMPS DURING THE DAY AND SLIGHTLY BELOW NORMAL AT NIGHT. .CTP...NONE. SEILHAMER/RXR
In the hours before
Local storm report, Jul 21, 3:36 PM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
336 PM EDT FRI JUL 21 2000
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0320 PM MILLVILLE PA 1.25 INCH HAIL
07/21/00 COLUMBIA RXR/JMSThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 2:47 PM EDT | Severe Thunderstorm Warning | CTP | Columbia, Lycoming, Montour | 58 min |
| Jul 21, 2:55 PM EDT | Tornado Warning | CTP | Columbia | 35 min |
| Jul 21, 5:21 PM EDT | Tornado Warning | CTP | Columbia | 24 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.